Kansas, 2014Flash Flooding in Kansas, September 3, 2014
September 3, 2014 · NWS TOP · 2 events in 2 counties and zones
On the morning of the 3rd elevated thunderstorms developed on the nose of a low level jet. Once formed the storms were slow to move to the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 3rd elevated thunderstorms developed on the nose of a low level jet. Once formed the storms were slow to move to the east. Additional developed allow for areas to receive large amounts of rain in a few hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 3, 5:41 AM CST, 11 minutes earlier.
Area forecast discussion, Sep 3, 5:41 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
641 AM CDT Wed Sep 3 2014
...Update to aviation forecast discussion...
.SHORT TERM...(Today and Tonight)
Issued at 300 AM CDT WED SEP 3 2014
Early Wednesday morning, scattered thunderstorms were ongoing across
generally the eastern half of the forecast area. This convective
development was linked to the eastern edge of a push of strong warm
air and moisture advection, and on the nose of a 35 to 40 kt low
level jet converging over the area. A NNW to SSE oriented band of
the strongest isentropic ascent at 305K seemed to be one of the best
features to follow in tracking the area of favored thunderstorm
development. This area of strongest forcing is rather small, and is
forecast to move east of the area and weaken by mid morning.
Elevated CAPE of 1000 to 2000 J/kg was supporting strong storms, and
have seen some signs of weak organization at times with effective
shear generally in the 25 to 30 kt range. Expect these storms to
maintain similar strength, pulsing up-and-down given the general
lack of organization, and probably limiting any hail below severe
limits. Lack of any strong downdrafts will keep the damaging wind
potential very low, and storms have generally been progressive with
spatially small updrafts so flooding is not likely.
These storms should clear out of the area by late morning, in plenty
of time to heat into the 90s for much of the area. The lower
troposphere will be very moist, and dewpoints are likely to hold in
the lower 70s for much of the area with a few mid 70s possible east.
This should send the heat index into the 98-104 range for much of
the area, below heat advisory criteria. Warm advection around 850
should keep the area capped during the afternoon, but will need to
watch a weak short wave trough (evident on WV imagery this morning
in southeast Colorado). Do not believe it will be strong enough to
break the cap and currently do not have thunderstorm chances in the
forecast, but on the off chance that the cap breaks, instability in
the area will be strong to extreme by this afternoon. Overnight lows
will remain quite warm, mainly in the mid 70s, owing to continued
south winds and high boundary layer moisture content.
.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM CDT WED SEP 3 2014
Major airmass changes in store for the extended with periodic chances
for thunderstorms throughout the period.
Thursday afternoon will be very warm and windy as a surface trough
deepens in approach to a strong cold front tracking southeast over
Nebraska. H85 temps from 21 to 25C and deep moisture advecting
northeast through the CWA will raise highs to the middle 90s.
Thermal axis near the boundary by late afternoon may warm temps a
few more degrees to the upper 90s over north central KS. Heat
indices from 99 to 102 degrees are likely. Ahead of the front, the
increased moisture contributes to SFC cape in excess of 2000 J/KG by
late afternoon. Sounding profiles show a weak capping inversion
allowing for a few strong storms to form over north central areas
through 00Z. Hail and wind would be the main hazards initially.
Thunderstorm chances increase area wide late Thursday evening into
Friday as the upper trough axis slowly migrates southeast with the
cold front progressing through the region. Model guidance remains
in decent agreement of post frontal scattered showers and
thunderstorms to continue on Friday as mid level lift increases near
the h85 front. Another upper shortwave trough passing through the
region may also bring another round of showers and thunderstorms
late Friday night. Weak flow and high precipitable water content
could lead to locally heavy rain. Temperatures Friday begin in the
60s to near 70 degrees. Cold advection increases over north central
areas where highs are only able to reach the lower 70s. Further
south over far east central areas low 80s appear to be common.
Area of high pressure drops southward Saturday clearing
precipitation by the afternoon. A fall like airmass settles in with
highs in the 70s Saturday and Sunday. Dependent on where the surface
ridge axis is located during the morning periods, temperatures may be
slightly cooler than forecast in the low to middle 50s.
Upper pattern begins to shift Monday onward as the GFS and GEM eject
a weaker shortwave trough over the western high plains. ECMWF is
slower with this wave however agrees with a stronger shortwave
trough pushing through the northern and central plains Tuesday. For this
time will maintain chances for periodic thunderstorms as
temperatures gradually warm back into the 80s for highs.
&&
.AVIATION...(For the 12Z TAFs through 12Z Thursday Morning)
Issued at 638 AM CDT WED SEP 3 2014
Very heavy rain with thunderstorms should end within the next hour
or so at TOP/FOE. IFR to VLIFR conditions are expected with the
storms. A period of broken MVFR cigs has developed at MHK and
should persist through around 16Z. These cigs may move into
TOP/FOE after storms depart, but have not included at this time.
By late morning into the rest of the day, expect gusty south winds
and VFR conditions.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 3, 3:33 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT WED SEP 3 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-040945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
433 AM CDT WED SEP 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS NEAR AND SOUTH OF INTERSTATE 70 WILL
LINGER THROUGH LATE MORNING. A FEW STRONGER STORMS MAY PRODUCE
SMALL HAIL. BRIEF HEAVY RAINFALL IS LIKELY WITH THESE STORMS.
HEAT INDEX VALUES THIS AFTERNOON RANGE FROM 99 TO 104 DEGREES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT INDEX VALUES RANGE FROM 100 TO 103 DEGREES THURSDAY AFTERNOON.
A FRONTAL SYSTEM WILL MOVE INTO THE AREA LATE THURSDAY AFTERNOON
AND LINGER IN THE AREA THROUGH SATURDAY. THERE WILL BE A CHANCE
FOR SEVERAL ROUNDS OF THUNDERSTORMS WHILE THE FRONT IS IN THE
AREA...WITH THE BEST CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER NORTH CENTRAL
KANSAS SUNDAY EVENING. CHANCES FOR THUNDERSTORMS INCREASE FOR THE
OUTLOOK AREA MONDAY AND TUESDAY AS THE NEXT SYSTEM APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 3, 12:46 AM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
146 AM CDT WED SEP 3 2014
KSZ056-058-059-030715-
ANDERSON-COFFEY-FRANKLIN-
146 AM CDT WED SEP 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...
NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES...
THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...NORTHEASTERN COFFEY AND
SOUTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAVERLY...WESTPHALIA
AND HARRIS.
&&
LAT...LON 3816 9571 3839 9576 3844 9560 3843 9551
3846 9551 3852 9531 3818 9526
TIME...MOT...LOC 0646Z 257DEG 25KT 3834 9563
BARJENBRUCHSpecial weather statement, Sep 3, 2:29 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT WED SEP 3 2014
KSZ039-030900-
SHAWNEE-
329 AM CDT WED SEP 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHAWNEE COUNTY...
THROUGH 400 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHWESTERN SHAWNEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ROSSVILLE AND SILVER LAKE.
&&
LAT...LON 3910 9596 3911 9597 3911 9600 3912 9601
3913 9599 3914 9600 3912 9602 3913 9604
3922 9603 3921 9570 3910 9570
TIME...MOT...LOC 0829Z 267DEG 23KT 3916 9600
BARJENBRUCHSpecial weather statement, Sep 3, 3:25 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT WED SEP 3 2014
KSZ026-039-040-031000-
DOUGLAS-JEFFERSON-SHAWNEE-
425 AM CDT WED SEP 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHAWNEE...SOUTHWESTERN
JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES...
THROUGH 500 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF EASTERN SHAWNEE...SOUTHWESTERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
TOPEKA...TECUMSEH...GRANTVILLE...PERRY LAKE...CLINTON
LAKE...CLINTON...LECOMPTON AND PERRY.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 197
COULD ALSO BE AFFECTED.
&&
LAT...LON 3919 9536 3889 9531 3890 9574 3918 9577
TIME...MOT...LOC 0925Z 268DEG 23KT 3901 9563
BARJENBRUCH
Special weather statement, Sep 3, 3:59 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
459 AM CDT WED SEP 3 2014
KSZ024-039-031030-
JACKSON-SHAWNEE-
459 AM CDT WED SEP 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES...
THROUGH 530 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE AND SOUTHEASTERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE HOYT.
&&
LAT...LON 3914 9588 3928 9590 3932 9559 3915 9559
TIME...MOT...LOC 0959Z 265DEG 20KT 3922 9581
BARJENBRUCH
Local storm report, Sep 3, 5:32 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
09/03/2014 M2.52 INCH SHAWNEE KS TRAINED SPOTTER
24 HOUR TOTAL
&&
BYRNELocal storm report, Sep 3, 5:41 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM HEAVY RAIN 2 N CLINTON LAKE 38.95N 95.40W
09/03/2014 M1.50 INCH DOUGLAS KS TRAINED SPOTTER
&&
BYRNEFlash Flood, Shawnee
- When
- September 3, 5:52 AM CST to 7:52 AM CST
- Where
- Shawnee County, 1.51 mi WSW of (Top)billard Arpt to to 1.09 mi SW of (Top)billard Arpt to
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.059, -95.644
Water rescue operations for a motorist near the intersection of Seward and Golden.
Flash Flood, Douglas
- When
- September 3, 7:08 AM CST to 9:08 AM CST
- Where
- Douglas County, 0.26 mi SSE of Lawrence to 0.72 mi S of Lawrence
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.966, -95.229
Intersection of Haskell and 11th under water and roads in the area are closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 3 to 4, 20141 injured · $4.8 million · 2.75 in hail · 45 events
- Hail and Damaging Winds in Montana, September 3, 2014$75,000 · 1.25 in hail · 12 events
- Hail and Damaging Wind in Minnesota, September 3, 2014$25,000 · 2 in hail · 7 events
- Damaging Wind and Lightning Strike in Florida, September 3, 2014$22,000 · 2 events
- Hail in Wisconsin, September 3, 20141.75 in hail · 18 events
- Dense Fog in Illinois, September 3, 201413 events
- Hail and Damaging Wind in Minnesota, September 3, 20142.5 in hail · 13 events
- Hail in Nebraska, September 3, 20141 in hail · 7 events
- Dense Fog in Indiana, September 3, 20145 events
- Damaging Winds in South Carolina, September 3, 2014$9,000 · 50 kt wind · 5 events
- Damaging Winds in Wisconsin, September 3, 201461 kt wind · 5 events
- Hail and Damaging Wind in Minnesota, September 3, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535266, 535267.